Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 8, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 10, 2007, 6:13 PM CST for Grant County, Stevens County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 10, 2007, 6:13 PM CST (00:13 UTC)
- Expired
- Mar 10, 2007, 7:00 PM CST
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Grant County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 6:16 PM CST | HAIL 0.88 | 15 Se Ulysses, KS | MOSTLY DIME SIZE BUT A FEW STONES WERE NICKEL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 110013 SVRDDC KSC067-189-110100- /O.NEW.KDDC.SV.W.0008.070311T0013Z-070311T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CST SAT MAR 10 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS. NORTHEASTERN STEVENS COUNTY IN SOUTHWEST KANSAS. * UNTIL 700 PM CST * AT 608 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MOSCOW...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHEASTERN GRANT COUNTY... RURAL RESIDENCES OF NORTHEASTERN STEVENS COUNTY... MOSCOW... CAVE... RYUS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3735 10144 3723 10127 3734 10109 3763 10109 $$ GERARD
2 follow-up statements
000 WWUS53 KDDC 110041 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 641 PM CST SAT MAR 10 2007 KSC067-189-110100- /O.CON.KDDC.SV.W.0008.000000T0000Z-070311T0100Z/ GRANT KS-STEVENS KS- 641 PM CST SAT MAR 10 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR NORTHEASTERN STEVENS AND SOUTHEASTERN GRANT COUNTIES... AT 638 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CAVE...MOVING NORTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RYUS THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3735 10144 3723 10127 3734 10109 3763 10109 $$ GERARD
000 WWUS53 KDDC 110057 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 657 PM CST SAT MAR 10 2007 KSC067-189-110107- /O.EXP.KDDC.SV.W.0008.000000T0000Z-070311T0100Z/ GRANT KS-STEVENS KS- 657 PM CST SAT MAR 10 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS AND SOUTHEASTERN GRANT COUNTIES EXPIRES AT 700 PM CST... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. LAT...LON 3735 10144 3723 10127 3734 10109 3763 10109 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:41 PM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 10, 2:41 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 241 PM CST SAT MAR 10 2007 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES WILL BE RAIN/TSTORM CHANCES TONIGHT AND TOMORROW, AS WELL AS TEMPERATURES. UPPER WAVE OVER FAR SOUTHWEST WYOMING AND NORTHWEST COLORADO IS DIGGING QUICKLY TOWARD THE SOUTHEAST AS I TYPE. AT THE SURFACE, AN AREA OF LOW PRESSURE IS DEVELOPING OVER NORTHEAST NEW MEXICO IN ASSOCIATION WITH THE UPPER WAVE WITH A WARM FRONT EXTENDING SOUTHEAST FROM THE LOW ACROSS THE TEXAS PANHANDLE AND DOWN TO THE RED RIVER. THE SURFACE LOW WILL SLIDE SOUTHEAST WITH THE UPPER SYSTEM TONIGHT AND TOMORROW DOWN INTO FAR WEST TX. ALL OF SOUTHWEST KANSAS SHOULD REMAIN ON THE COOL SIDE OF THE WARM FRONTAL BOUNDARY. A NARROW AXIS OF MOISTURE IS RETURNING UP THE SCENIC ROUTE ACROSS THE TX PANHANDLE THIS AFTERNOON. DEWPOINTS HAVE BEEN STEADILY CLIMBING INTO THE 40S AT LBB AND AMA THIS AFTERNOON AND THIS WILL SUPPORT SOME SURFACE BASED INSTABILITY. THE SHORT FUSE COMPOSITE (SFC) FROM OUR HOMEPAGE SHOWS SOME INSTABILITY UP TO AROUND 400 JOULES NEAR AMA AND POINTS SOUTH ALONG WITH STEEPENING LAPSE RATES IN THE LOWEST 2 KM. AN ISOLATED STORM MAY DEVELOP IN THIS REGION NEAR THE SURFACE DRYLINE THAT EXTENDS SOUTH OF THE SURFACE LOW IF THERE ARE ENUF BREAKS IN THE CIRRUS TO ALLOW FOR INSOLATION. THERE IS A VERY REMOTE CHC OF A SURFACE BASED STORM IN MY FAR SOUTHWEST NEAR THE OK BORDER IF THE MOISTURE CAN RETURN FAR ENUF NORTH. IF A STORM DOES FORM, THE MOST LIKELY MOTION WOULD BE EAST NORTHEAST OUT OF THE NARROW INSTABILITY AXIS. STORMS WOULD LIKELY WEAKEN BEFORE THEY COULD TRAVEL INTO SOUTHWEST KANSAS. THE BULK OF THE ACTION WILL OCCUR AFTER 00Z TONIGHT AS LOW LEVEL WAA AND FORCED LARGE SCALE ASCENT FROM THE UPPER TROUGH MOVE INTO WESTERN KS. NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL DEVELOP OVER THE REGION. THE GFS DEVELOPS UP TO 400 JOULES OF MUCAPE TONIGHT OVER FAR SOUTHWEST KS WHILE THE NAM IS BIT MORE PESSIMISTIC. LAPSE RATES ALOFT DO NOT LOOK TOO IMPRESSIVE AS THE COLUMN SATURATES QUICKLY AND THE PROFILE BECOMES MORE MOIST ADIABATIC. THE BEST CHANCE OF ELEVATED SEVERE STORMS SHOULD STAY TO OUR SOUTH CLOSER TO THE WARM FRONT WITH ONLY A VERY SMALL CHANCE OF A SEVERE HAIL STORM OVER FAR SOUTHWEST KS WHERE THE BETTER FORCING AND INSTABILITY WILL RESIDE. IT WILL BE A CLOUDY MISERABLE DAY ON SUNDAY AS BROAD ISENTROPIC LIFT/WAA CONTINUES TO THE NORTH AND EAST OF THE UPPER LOW. LIGHT RAIN AND AREAS OF FOG CAN BE EXPECTED OFF AND ON DURING THE FIRST PART OF THE DAY. TOWARD EVENING THE ISENTROPIC LIFT CEASES AND QG DECENT MOVES INTO SOUTHWEST KS AS THE UPPER LOW SLOWLY MOVES AWAY FROM SW KS. POPS WILL BE GRADUALLY TAPERING OFF FROM NW TO SE ACROSS THE CWA SUNDAY NIGHT AND ENDING ON MONDAY MORNING. AREAS OF FOG/STRATUS MAY DEVELOP AGAIN SUNDAY NIGHT INTO MONDAY MORNING WITH COPIOUS AMOUNTS AMOUNTS OF LOW LEVEL MOISTURE REMAINING IN PLACE. IT IS WORTHY TO MENTION THAT FORECAST CONFIDENCE TOWARD MONDAY IS A BIT LOWER THAN NORMAL DUE TO THE UNCERTAINTY IN THE LOCATION OF THE CLOSED LOW. THE GFS AND NAM WERE VERY SIMILAR AND WERE FOLLOWED FOR THIS FORECAST. THE GFS HAS DONE THE BEST JOB OVERALL WITH THIS SYSTEM SO FAR. I RAISED MINS SLIGHTLY FOR TONIGHT BASED ON EXPECTED DEWPOINTS. HIGHS TOMORROW WILL NOT CLIMB MUCH FROM THE OVERNIGHT LOWS. THERE SHOULD BE SOME INSOLATION ON MONDAY IF THE STRATUS BREAKS WHICH WILL YIELD HIGHS INTO THE 60S WITH NO COLD AIR IN PLACE ANYWHERE. LACY DAYS 3-7... THE ATMOSPHERE APPEARS TO BE RESPONDING TO A PERSISTENT AREA OF STRONG TROPICAL THUNDERSTORM ACTIVITY NEAR 120 E...WHICH SUPPORTS RIDGING OVER THE EASTERN PACIFIC AND WESTERN UNITED STATES. ANOTHER ITEM OF INTEREST IS THE REMNANT OF A MADDEN JULIAN OSCILLATION RIPPLING ALONG THE SOUTH PACIFIC CONVERGENCE ZONE AROUND 20S 140-150W. THERE IS SOME CROSS EQUATORIAL FLOW AROUND 130W FROM A WEAK HIGH LEVEL ANTICYCLONE NORTH OF THE REMNANTS OF THE MADDEN JULIAN OSCILLATION. THIS OUTFLOW MAY BE ENHANCING THE SUBTROPICAL JET FROM SOUTHERN BAJA CALIFORNIA TO SOUTHERN TEXAS. THERE APPEARS TO BE LITTLE REASON FOR ANY MAJOR CHANGES TO THE LARGE SCALE FLOW OVER NORTH AMERICA THROUGH THE EXTENDED PERIOD. THE NUMERICAL MODELS ARE REASONABLY CONSISTENT IN MAINTAINING RIDGING OVER THE EASTERN PACIFIC AND THE WESTERN PART OF THE UNITED STATES...ALTHOUGH THE RIDGE IS TEMPORARILY SUPPRESSED MONDAY THROUGH WEDNESDAY AS A SERIES OF UPPER LEVEL TROUGHS RIPPLE THROUGH THE POLAR JET. THE MODELS DIFFER ON SYNOPTIC DETAILS. THE 00Z CANADIAN AND 12Z ECMWF ARE SOMEWHAT MORE AMPLIFIED WITH THE MEAN UPPER LEVEL TROUGH OVER THE UPPER MIDWEST THURSDAY AND FRIDAY. SEVERAL OF THE GFS ENSEMBLE MEMBERS ALSO SUGGEST A MORE AMPLIFIED SOLUTION...AND THE ECMWF LARGELY WAS USED FOR GRID ADJUSTMENTS IN THE EXTENDED PERIOD. CONSIDERABLE UNCERTAINTY EXISTS REGARDING THE TRAJECTORY AND SPEED OF THE UPPER LEVEL CYCLONE DIGGING THROUGH EASTERN UTAH AS IT CLOSES OFF OVER NEW MEXICO TONIGHT AND WALLOWS OVER THE SOUTHERN PLAINS MONDAY THROUGH WEDNESDAY. MOST OF THE RAIN WITH THE UPPER LEVEL CYCLONE WILL BE WELL TO THE SOUTH OF KANSAS...BUT RELATIVELY WEAK LOW LEVEL FLOW AND SATURATED AIR MAY SUPPORT FOG FORMATION MONDAY NIGHT ESPECIALLY IN THE SOUTHEASTERN ZONES. A POOL OF VERY WARM AIR WILL DEVELOP OVER THE NORTHERN PLAINS IN RESPONSE TO DOWNSLOPE FLOW SUNDAY AND MONDAY...AND THE WARM POOL GRADUALLY WILL PROPAGATE SOUTHWARD INTO KANSAS TUESDAY. THE WARMEST DAY OF THE WEEK PROBABLY WILL BE TUESDAY SINCE THE UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY NEAR 155W THIS AFTERNOON WILL RIPPLE THROUGH THE FLOW AND SUPPORT A WEAK FRONTAL PASSAGE WEDNESDAY. TEMPERATURES LIKELY WILL BE FAIRLY WARM ALONG THE OKLAHOMA BORDER WEDNESDAY SINCE THE FRONT WILL NOT REACH THE OKLAHOMA BORDER UNTIL AT LEAST MID AFTERNOON. AS THE UPPER LEVEL FLOW AMPLIFIES THURSDAY...A MORE SIGNIFICANT SURGE OF CANADIAN AIR WILL INVADE KANSAS WEDNESDAY NIGHT. FRONTOGENETIC FORCING WITH THE COLD AIR MAY BE SUFFICIENT TO SUPPORT A FEW SPRINKLES WEDNESDAY NIGHT INTO EARLY THURSDAY...BUT THE POTENTIAL FOR ANYTHING MEASURABLE IS RATHER SLIM. COOL AIR WILL PERSIST THROUGH FRIDAY...BUT LEE TROUGHING SATURDAY WILL SUPPORT A RETURN TO WARMER TEMPERATURES. YET ANOTHER COLD FRONT MAY MOVE INTO KANSAS SUNDAY...ALTHOUGH CONFIDENCE IN DETAILS IS VERY LOW. DAYS 8-10... THE MODELS ARE HINTING AT A FAIRLY VIGOROUS WAVE BREAKING UNDER THE EASTERN PACIFIC RIDGE IN THE 8 TO 10 DAY PERIOD WITH INCREASING CHANCES FOR PRECIPITATION IN THE CENTRAL PLAINS AROUND 20 MARCH. TEMPERATURES LIKELY WILL BE BELOW CLIMATOLOGY ON DAY 9 BUT SHOULD RECOVER TO NEAR CLIMATOLOGY ON DAY 10. WITH UNCERTAINTY ABOUT TIMING AND AMPLITUDE OF ANY WAVES THAT BREAK UNDER THE RIDGE...A FORECAST OF NEAR CLIMATOLOGY FOR THE PERIOD IS REASONABLE. 01 && .AVIATION... CONSIDERABLE HIGH LEVEL CLOUDINESS WILL PERSIST THROUGH THE AFTERNOON AND EVENING. THE UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY OVER EASTERN UTAH THIS AFTERNOON WILL CLOSE OFF OVER NEW MEXICO TONIGHT...AND SURFACE CYCLOGENESIS WILL OCCUR OVER SOUTHEAST NEW MEXICO. AN INVERTED SURFACE LOW PRESSURE TROUGH OVER EASTERN COLORADO GRADUALLY WILL PROPAGATE ACROSS WESTERN KANSAS TONIGHT AND SUNDAY. LOW LEVEL MOISTURE WILL FLOW NORTHWARD THROUGH THE TEXAS PANHANDLE INTO WESTERN KANSAS TONIGHT...AND CEILINGS WILL LOWER AS UPWARD VERTICAL MOTION INCREASES. WIDESPREAD RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL DEVELOP BY MIDNIGHT...AND LIGHT RAIN WILL CONTINUE FOR MUCH OF THE DAY SUNDAY. CEILINGS WILL DROP BELOW 1000 FEET ACROSS MUCH OF SOUTHWESTERN KANSAS BEFORE SUNRISE...AND LITTLE IMPROVEMENT IS ANTICIPATED SUNDAY. LOCAL VISIBILITIES OF 1 TO 3 MILES WILL BE WIDESPREAD LATE TONIGHT THROUGH NOON SUNDAY. 01 && .PRELIMINARY POINT TEMPS/POPS... DDC 44 51 40 67 / 80 80 20 0 GCK 43 46 38 66 / 70 80 10 0 EHA 42 46 39 65 / 70 70 30 0 LBL 44 47 41 65 / 80 80 30 0 HYS 40 51 38 67 / 70 70 10 0 P28 46 53 43 62 / 70 90 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN27/01/01
Hazardous weather outlook, Mar 10, 4:50 AM CST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CST SAT MAR 10 2007 KSZ030-031-043>046-061>066-074>081-084>090-111100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CST SAT MAR 10 2007 /350 AM MST SAT MAR 10 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO DEVELOP EARLY THIS EVENING OVER FAR SOUTHWEST KANSAS. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER MUCH OF SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS. LIMITED AVAILABLE MOISTURE IS EXPECTED TO KEEP STORMS BELOW SEVERE LEVELS...HOWEVER SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS TONIGHT...PARTICULARLY SOUTHEAST OF A LIBERAL TO PRATT LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT. UMSCHEID
In the hours before
Local storm report, Mar 10, 6:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CST SAT MAR 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 11 ESE SUBLETTE 37.42N 100.66W
03/10/2007 E0.88 INCH HASKELL KS PUBLIC
DIME HAIL COVERED THE GROUND. A COUPLE OF STONES THE SIZE
OF NICKELS FELL AS WELL.
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:39 PM CST | Severe Thunderstorm Warning | DDC | Grant, Stanton | 31 min |
| Mar 10, 6:49 PM CST | Special Weather Statement | DDC | Gray | 41 min |
| Mar 10, 6:50 PM CST | Special Weather Statement | DDC | Ford | 40 min |
| Mar 10, 7:01 PM CST | Special Weather Statement | DDC | Haskell | 44 min |
| Mar 10, 7:10 PM CST | Special Weather Statement | DDC | Seward | 50 min |
| Mar 10, 7:32 PM CST | Special Weather Statement | DDC | Gray | 43 min |
| Mar 10, 7:49 PM CST | Severe Thunderstorm Warning | DDC | Seward | 41 min |
| Mar 10, 8:15 PM CST | Special Weather Statement | DDC | Meade | 45 min |
| Mar 10, 8:31 PM CST | Special Weather Statement | DDC | Meade | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.